Alert archive / Minnesota / Wind Chill Advisories in 2023
Wind Chill Advisory 6, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Feb 23, 2023, 12:05 PM CST for 18 counties in Minnesota; 17 counties in North Dakota. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2023, 12:05 PM CST (18:05 UTC)
- Expired
- Feb 24, 2023, 10:00 AM CST
- In force
- 22 hr
- Issued by
- NWS Grand Forks, ND
All 35 counties
Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.1 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 23, 9:53 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Feb 23, 9:53 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
953 AM CST Thu Feb 23 2023
.UPDATE...
Issued at 953 AM CST Thu Feb 23 2023
Still getting falling and blowing snow across our southern
counties. The northern tier of the blizzard warning has been more
hit and miss, but the heavier band and stronger wind gusts that
went through Fargo are continuing northward, so will see a
decrease in conditions for a while. Even Grand Forks with no
fresh snow and less wind has been seeing some vis down to 4
miles. Adjusted POPs a bit and will maintain the headlines we have
going for now.
UPDATE Issued at 703 AM CST Thu Feb 23 2023
Forecast remains on track, with sporadic whiteout being reported
between Hwy 200 and I-94, and widespread whiteout south of I-94.
We are holding onto current hazards messaging with forecast on
track. This update was just to refresh near term trends.
&&
.SHORT TERM...(Today through Friday)
Issued at 357 AM CST Thu Feb 23 2023
-Blizzard impacts are ongoing this morning in the southern Red River
Valley (south of Highway 200). Moderate to heavy snow is finally
starting to move out of SD into our far south, with lighter snow
farther north.
-Patchy blowing/drifting snow is still possible across northern
locations (minor impacts). After blizzard conditions end this
morning, patchy blowing/drifting snow may remain possible into the
afternoon.
-Dangerous winds chills continue through midday, with very low wind
chills possible through Friday morning.
The mid/upper low responsible for this winter storm is currently
centered near the tri-state corner of SD/IA/MN.whiel the main
moisture plume/broader deformation has finally spread to the SD/ND
border. Deep dry north-northeast flow has undercut the northern
extent of this as we had previously suspected, and many light returns
on regional radars are either just flurries or virga across our
north. There has been ongoing lighter snow in our south through the
evening/early morning hours, so at least some accumulations have
occurred there (though it's hard to gauge at this point how much
without reports). The window for the main slug of snow accumulation
in our south is now through mid morning and 3-7" additional snowfall
is still possible along/south of the I94/US10 corridor. This snow
should taper by midday west to east with any lingering snow just
flurries or much lighter by this afternoon.
Regarding winds/Blizzard conditions: The winds have been in line with
expectation with the strongest sustained winds and gusts in the
south and this is where visibilities have remained near or less than
1 mile, with localized blizzard conditions ahead of the snowfall in
open country (per evening reports that prompted ND officials to
close I-94/I-29 in our south). In the far south the combination of
snowfall with these winds has resulted in persistent/widespread
blizzard conditions ans this appears to be spreading north with the
main snow shield. The northern edge of our current Blizzard warning
remains the most uncertain as winds are slightly more marginal (in
line with the northern RRV) and the deeper dry air is going to be
"right there". It is possible that immediately along the escarpment
open country conditions could be much worse between obs in hose
counties due to terrain influences and ultimately there is still a
window for more widespread y blizzard conditions in that northern
row (Griggs ND to Norman MN) as the snow edge moves near them this
morning. Without new information regarding impacts, the potential
for blizzard impacts is still too high for locations where they have
yet to start to adjust the current hazards early this morning. As
the sun rises and we start to get more reports and a better handle
on the extent of impacts we should have more confidence in
adjusting.
This afternoon-Friday: Dry conditions/lighter winds are expected.
Very cold temperatures however may result in very low wind chills
lingering. Current wind chill products cover the most significant
period of impacts this morning, but consideration for additional
wind chill advisories may be given later today.
.LONG TERM...(Friday night through Wednesday)
Issued at 357 AM CST Thu Feb 23 2023
Over the weekend, temperatures will warm into the 20s across the
area by Sunday. Ensemble guidance and cluster analysis indicate a
progressive 500mb flow setting up across the CONUS. We will see a
bit of a roller coaster temperature ride with this progressive flow.
The current Arctic airmass will be pushed out of the region over the
weekend with highs by Monday in the low 30s as ridging moves through
ahead of a system expected to move across the central CONUS. This
system will bring in more chances for snow as it moves from SW to NE
over the area. Probabilities for the Monday wave bring 20 to 30%
chance for an inch from the RRV across our MN areas. The chances
fall to around 10% or less for +4 inches.
Thereafter, temps return cool back into the teens and 20s for highs.
As for precip, within the progressive flow, predictability remains
rather low with minimal chances for precip mid week next week.
However confidence in a dry forecast will remain on the low side in
the 7 to 10 day window as the active pattern across the US will
persist.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 539 AM CST Thu Feb 23 2023
Blizzard conditions are impacts southeast ND and west central MN.
VLIFR conditions are expected at KFAR through mid-morning, but
the duration of the lowest visibilities may be related to
moderate bursts of falling snow at the time of gusty winds.
Lighter snow and gusty winds are still resulting in MVFR
(occasional IFR) across northeast ND and northwest MN. After snow
and stronger winds end this morning stratus and flurries may
linger into the afternoon before VFR and lighter winds arrive this
evening.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Warning until noon CST today for NDZ006>008-014>016-
024-026-027-054.
Blizzard Warning until noon CST today for NDZ028>030-038-039-049-
052-053.
MN...Wind Chill Warning until noon CST today for MNZ001-004-007.
Blizzard Warning until noon CST today for MNZ002-003-029-030-040.
Wind Chill Advisory until noon CST today for MNZ005-006-008-009-
013>017.
Winter Weather Advisory until noon CST today for MNZ022>024-027-
028.
Winter Storm Warning until noon CST today for MNZ031-032.
&&
UPDATE...JR
SHORT TERM...DJR
LONG TERM...JK/AK
AVIATION...DJRHazardous weather outlook, Feb 23, 4:55 AM CST, 7 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 455 AM CST Thu Feb 23 2023 MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053- 241100- Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 455 AM CST Thu Feb 23 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Widespread major winter travel impacts are anticipated Wednesday into Thursday morning along and south of the Highway 200 corridor. Refer to the latest hazard statements for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Very low wind chills remain possible during the morning and overnight periods Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Reports of snow, reduced visibility, and poor road conditions are appreciated. MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-241100- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Western Walsh- 455 AM CST Thu Feb 23 2023 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Dangerously cold wind chills as low as negative 50 will be possible through this morning. Very low wind chills remain possible this afternoon through tonight. Light snow will remain possible this morning, with little to no snow accumulation. Areas of blowing snow may reduce visibility at times mainly in open country of the Red River Valley. More significant winter travel impacts are along and south Highway 200. See hazard statements for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Very low wind chills remain possible during the morning and overnight periods Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Reports of snow, reduced visibility, and poor road conditions are appreciated.
In the hours before
Local storm report, Feb 23, 7:51 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
751 AM CST THU FEB 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM BLIZZARD 1 ESE GWINNER 46.22N 97.64W
02/23/2023 SARGENT ND ASOS
BLIZZARD CONDITIONS REPORTED AT GWINNER ASOS
KGWR WITH VISIBILITY OF HALF A MILE OR LESS
AND FREQUENT GUSTS AT OR ABOVE 35 MPH SINCE
1015 PM CST FEB 22. BLIZZARD CONDITIONS
STILL BEING REPORTED AS OF 735 AM CST FEB
23.
0715 AM BLIZZARD 2 S WAHPETON 46.27N 96.61W
02/23/2023 RICHLAND ND ASOS
BLIZZARD CONDITIONS REPORTED AT WAHPETON
ASOS KBWP WITH VISIBILITY OF HALF A MILE OR
LESS AND FREQUENT GUSTS AT OR ABOVE 35 MPH
SINCE 1135 PM CST FEB 22. BLIZZARD
CONDITIONS STILL BEING REPORTED AS OF 715 AM
CST FEB 23.
&&Local storm report, Feb 23, 8:25 AM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
825 AM CST THU FEB 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM BLIZZARD 1 WNW FARGO 3 S 46.84N 96.82W
02/23/2023 CASS ND BROADCAST MEDIA
BROADCAST MEDIA REPORTS BLIZZARD CONDITIONS
WITHIN FARGO, WITH VISIBILITY DOWN TO ABOUT
3 BLOCKS AND MODERATE SNOWFALL.
&&Local storm report, Feb 23, 8:26 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
826 AM CST THU FEB 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM BLIZZARD 3 SSW FARGO 46.84N 96.82W
02/23/2023 CASS ND BROADCAST MEDIA
CORRECTS PREVIOUS BLIZZARD REPORT FROM 1 WNW
FARGO 3 S TO CORRECT LOCATION. BROADCAST
MEDIA REPORTS BLIZZARD CONDITIONS WITHIN
FARGO, WITH VISIBILITY DOWN TO ABOUT 3
BLOCKS AND MODERATE SNOWFALL.
&&
CJLocal storm report, Feb 23, 11:16 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1116 AM CST THU FEB 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 NE BRECKENRIDGE 46.30N 96.52W
02/23/2023 M4.2 INCH WILKIN MN CO-OP OBSERVER
CO-OP OBSERVER STATION BKEM5 BRECKENRIDGE MN
3 SE.
0800 AM SNOW 2 NNW MILNOR 46.28N 97.48W
02/23/2023 M3.5 INCH RANSOM ND COCORAHS
COCORAHS STATION ND-RS-4 MILNOR ND 1.8 NNW.
0830 AM SNOW 3 ENE MCLEOD 46.40N 97.24W
02/23/2023 M3.2 INCH RICHLAND ND CO-OP OBSERVER
CO-OP OBSERVER STATION MCLN8 MCLEOD ND 3 E.
0700 AM SNOW 2 S BATTLE LAKE 46.26N 95.71W
02/23/2023 M3.0 INCH OTTER TAIL MN COCORAHS
COCORAHS STATION MN-OT-3 BATTLE LAKE MN 2.0
S.
0700 AM SNOW 2 WSW DEER CREEK 46.38N 95.36W
02/23/2023 M3.0 INCH OTTER TAIL MN COCORAHS
COCORAHS STATION MN-OT-7 DEER CREEK MN 2.0
WSW.
0730 AM SNOW 1 SSW NEW YORK MILLS 46.51N 95.38W
02/23/2023 M3.0 INCH OTTER TAIL MN CO-OP OBSERVER
CO-OP OBSERVER STATION NYMM5 NEW YORK MILLS
MN.
0700 AM SNOW 6 NNE FERGUS FALLS 46.35N 96.01W
02/23/2023 M2.5 INCH OTTER TAIL MN COCORAHS
COCORAHS STATION MN-OT-16 FERGUS FALLS MN
5.6 NNE.
0745 AM SNOW SABIN 46.78N 96.66W
02/23/2023 M2.4 INCH CLAY MN CO-OP OBSERVER
CO-OP OBSERVER STATION SBNM5 SABIN MN.
0621 AM SNOW 1 SSW OTTERTAIL 46.42N 95.57W
02/23/2023 M2.0 INCH OTTER TAIL MN CO-OP OBSERVER
CO-OP OBSERVER STATION OTTM5 OTTERTAIL MN.
0700 AM SNOW LISBON 46.43N 97.68W
02/23/2023 M1.5 INCH RANSOM ND CO-OP OBSERVER
CO-OP OBSERVER STATION LISN8 LISBON ND.
0800 AM SNOW 1 NE WADENA 46.45N 95.12W
02/23/2023 M1.5 INCH WADENA MN COCORAHS
COCORAHS STATION MN-WD-12 WADENA MN 1.0 NE.
0800 AM SNOW 2 WNW CORMORANT 46.74N 96.11W
02/23/2023 M1.5 INCH BECKER MN COCORAHS
COCORAHS STATION MN-BK-15 LAKE PARK MN 9.9
S.
0700 AM SNOW 5 NNW CORMORANT 46.80N 96.12W
02/23/2023 M1.4 INCH BECKER MN COCORAHS
COCORAHS STATION MN-BK-6 LAKE PARK MN 6.0 S.
0700 AM SNOW 7 ENE GRANDIN 47.27N 96.86W
02/23/2023 M1.2 INCH TRAILL ND COCORAHS
COCORAHS STATION ND-TR-3 GRANDIN ND 7.1 ENE.
0700 AM SNOW MOORHEAD 46.86N 96.75W
02/23/2023 M1.1 INCH CLAY MN COCORAHS
COCORAHS STATION MN-CY-29 MOORHEAD MN 0.5 W.
0800 AM SNOW 1 N FERGUS FALLS 46.30N 96.07W
02/23/2023 M1.1 INCH OTTER TAIL MN COCORAHS
COCORAHS STATION MN-OT-2 FERGUS FALLS 0.9
NNE.
0600 AM SNOW ABERCROMBIE 46.45N 96.73W
02/23/2023 M1.0 INCH RICHLAND ND COCORAHS
COCORAHS STATION ND-RC-8 ABERCROMBIE ND 0.2
NW.
0700 AM SNOW 3 N FARGO 46.93N 96.79W
02/23/2023 M1.0 INCH CASS ND COCORAHS
COCORAHS STATION ND-CS-45 FARGO ND 3.6 NNE.
0700 AM SNOW 4 WSW HOFFMAN 45.80N 95.86W
02/23/2023 M0.9 INCH GRANT MN COCORAHS
COCORAHS STATION MN-GR-11 HOFFMAN MN 4.0
WSW.
0800 AM SNOW 3 NW TWO INLETS 47.09N 95.27W
02/23/2023 M0.9 INCH BECKER MN COCORAHS
COCORAHS STATION MN-BK-16 PARK RAPIDS MN
15.3 NW.
0800 AM SNOW 4 E LAVINIA 47.52N 94.72W
02/23/2023 M0.4 INCH BELTRAMI MN COCORAHS
COCORAHS STATION MN-BM-15 BEMIDJI MN 7.8
ENE.
0430 AM SNOW 4 SE WESTBURY 46.89N 95.84W
02/23/2023 M0.3 INCH BECKER MN COCORAHS
COCORAHS STATION MN-BK-10 DETROIT LAKES MN
5.7 N.
0600 AM SNOW FARGO ND 3 S 46.84N 96.80W
02/23/2023 M0.3 INCH CASS ND CO-OP OBSERVER
CO-OP OBSERVER STATION FDRN8 FARGO 3 S.
0700 AM SNOW 4 E TURTLE RIVER 47.58N 94.68W
02/23/2023 M0.3 INCH BELTRAMI MN COCORAHS
COCORAHS STATION MN-BM-12 TURTLE RIVER MN
3.6 E.
0800 AM SNOW TWIN VALLEY 47.26N 96.26W
02/23/2023 M0.3 INCH NORMAN MN COCORAHS
COCORAHS STATION MN-NR-1 TWIN VALLEY MN 0.1
NE.
0700 AM SNOW 2 SSW MENTOR 47.67N 96.17W
02/23/2023 M0.2 INCH POLK MN COCORAHS
COCORAHS STATION MN-PK-15 MENTOR MN 2.5 SSW.
0500 AM SNOW MICHIGAN 48.03N 98.13W
02/23/2023 M0.0 INCH NELSON ND CO-OP OBSERVER
CO-OP OBSERVER STATION MCEN8 MICHIGAN ND.
0630 AM SNOW 1 ENE CROOKSTON 47.78N 96.59W
02/23/2023 M0.0 INCH POLK MN COCORAHS
COCORAHS STATION MN-PK-13 CROOKSTON MN 0.6
ENE.
0700 AM SNOW GONVICK 47.74N 95.51W
02/23/2023 M0.0 INCH CLEARWATER MN COCORAHS
COCORAHS STATION MN-CL-5 GONVICK MN 0.2 ENE.
0700 AM SNOW 5 S MAVIE 48.07N 95.92W
02/23/2023 M0.0 INCH PENNINGTON MN COCORAHS
COCORAHS STATION MN-PG-3 GOODRIDGE MN 7.4
SW.
0700 AM SNOW 1 E PORTLAND 47.50N 97.35W
02/23/2023 M0.0 INCH TRAILL ND CO-OP OBSERVER
CO-OP OBSERVER STATION MYVN8 MAYVILLE ND.
0700 AM SNOW LARIMORE 47.91N 97.62W
02/23/2023 M0.0 INCH GRAND FORKS ND COCORAHS
COCORAHS STATION ND-GF-23 LARIMORE ND 0.4
SE.
0700 AM SNOW SEBEKA 46.63N 95.08W
02/23/2023 M0.0 INCH WADENA MN CO-OP OBSERVER
CO-OP OBSERVER STATION SEBM5 SEBEKA MN.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 12:05 PM CST | Blizzard Warning | FGF | Wilkin | 6 hr |
| Feb 23, 12:05 PM CST | Winter Weather Advisory | FGF | Becker, Clay, Grant, Mahnomen, Norman, Otter Tail | 6 hr |
Nearby
Wind Chill Advisories in Minnesota, 2023Wind Chill Advisories in North Dakota, 2023Every wind chill advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.